The Dangers of Steroid Abuse
The examples those in professional sports have set by using steroids are being repeated by teenagers across the country. Although steroids require a prescription, many teenagers illegally obtain them to enhance their sports performance and their looks. What many of these youngsters don’t realize is that they are putting their health at risk by taking them.
The term steroids represent a class of drugs, known as anabolic-androgenic steroids. There are more than 100 of these man-made substances that relate to the male sex hormone and act as testosterone in the body. They are taken either orally or through injection.
There is also a product known as steroidal supplements that can legally be purchased at many vitamin stores. They are often called dietary supplements and when taken they can act as testosterone. There is not very much known about the side effects of these supplements, but it is believed that if taken in large quantities it can lead to the same side effects as other steroids.
Who Uses Them?
According to the American Academy of Pediatrics, those who most commonly use steroids include athletes that rely on size, strength and endurance, and anyone who is interested in bodybuilding. Today there is a growing trend of middle and high school students using them to enhance their performance and looks.
Child Trends, a nonprofit research center, reports that males in the 10th and 12th grades who are involved in team sports are much more likely to use steroids than those who aren’t involved in sports. They report that during the 2002-2003 school year, more than 5 percent of 12th-grade males who were involved in team sports used steroids. They also report that white student athletes were more often involved in taking steroids, with black and Hispanic students using them much less.
Although most steroid users do tend to be males, there are a small number of girls who use them as well. Girls are using them for performance enhancing and defining their bodies, just as the boys are. Both sexes are equally in danger when it comes to using these drugs. Some of the dangers that steroid abusers face include:
• Severe acne or skin problems
• Loss of hair leading to baldness
• Sleep problems
• Increased risk of tendon injuries
• Headaches, aching joints and muscles
• Nausea, liver damage and cancer
• Heart disease
• Having their growth halted prematurely because their bones have not yet fully matured
• Heart attack and stroke at a very young age
• Oily hair and skin
• Risks of bacterial infection from using needles to inject the steroids
• Risk of transmitting HIV/AID and hepatitis because many are injecting the substance
• An increased risk of other drug use, as some steroid users turn to other drugs to alleviate some of the negative effects that the steroids cause
Males end up disturbing their testosterone production, which can lead to impotence, reduced sperm count, infertility, increased breast size and enlarged prostate. Females are at risk as the steroids act as a male hormone. They can experience reduced breast size, enlarged clitoris, an increase in facial and body hair, menstrual problems and a deeper voice.
On the mental side, steroid use can cause what is referred to as “roid rage.” This is a period of severe aggressive behavior. It can also cause mood swings, hallucinations, paranoia and depression.
What You Can Do
Perhaps the best and most effective way to combat the rising problem of teens using steroids is through prevention. Teens need to be educated on the side effects of steroid abuse. They need to be taught how to set and reach realistic goals in a healthy way that includes proper nutrition and exercise. Athletic teams need to take steroid use seriously and let their players know that it won’t be tolerated. Last, but not least, professional athletes need to set a good example to younger players. Whether they like it or not, young athletes idolize them and will often follow in their footsteps.
If you suspect your child might be using steroids, start by speaking with the child about it, then consult a medical doctor and talk with a counselor or psychologist.